Alert archive / Illinois / Tornado Warnings in 1998
Tornado Warning 30, NWS Quad Cities, IA
NWS Quad Cities, IA issued this tornado warning at May 19, 1998, 4:56 PM CDT for Henry County, Illinois. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 19, 1998, 4:56 PM CDT (21:56 UTC)
- Expired
- May 19, 1998, 5:30 PM CDT
- In force
- 34 min
- Issued by
- NWS Quad Cities, IA
- Area
- Whole counties
County Henry County, IL
The radar
The Quad Cities radar (KDVN), 47 km from the middle of the area, began a volume at 21:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 19, 2:00 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 9.9 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2752 J/kg
- Mixed-layer CIN
- -94 J/kg
- Mixed-layer LCL
- 917 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- -51 m²/s²
- 0-3 km storm-relative helicity
- -8 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -2.0
The text
As transmitted, in the capitals the NWS used until 2016.
854 WFUS1 KMLI 192157 RRA TORMLI ILC073-192230- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 456 PM CDT TUE MAY 19 1998 THE NATIONAL WEATHER SERVICE IN QUAD CITIES IA HAS ISSUED A * TORNADO WARNING FOR... NORTHERN HENRY COUNTY ILLINOIS IN NORTHWESTERN ILLINOIS * UNTIL 530 PM CDT * AT 2148... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A TORNADO 3 MILES EAST OF GENESEO... MOVING SOUTHEAST AT 15 MPH. * THE TORNADO IS EXPECTED TO BE NEAR... GENESEO AT 500 PM ATKINSON AT 510 PM ANNAWAN AT 525 PM IF YOU ARE IN A MULTIPLE STORY BUILDING...GO TO A SMALL INTERIOR ROOM AWAY FROM WINDOWS. WOLF
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this tornado warning went out at May 19, 1:30 PM CDT, 3 hours 26 minutes earlier.
Area forecast discussion, May 19, 1:30 PM CDT, 3 hours 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 130 PM CDT TUE MAY 19 1998 THE 18Z MESOANALYSIS INDICATES CAPES FROM 2-5KJ/KG AND A COLD FRONT MARCHING INTO NORTHEAST IA...NORTHERN IL. THIS WILL BE THE TRIGGER TO GIVE US ACTIVE TSRA THIS AFTERNOON. JUST GOT A CALL FROM SPC FOR A WATCH...SO WILL KEEP THIS SHORT. THE 12Z ETA/NGM/AVN INITIALIZED ALRIGHT AND AT 18Z REPRESENTED REALITY. THEY ARE IN GOOD AGREEMENT ON PUSH FRONT SOU:TH INTO CENTRAL IL/MO BY MORNING WITH TSRA ALONG AND AHEAD OF IT. WILL HAVE TO WATCH FOR HAIL AND DOWNBURSTS WITH SUCH HIGH CAPES. HELGESON
In the hours before
Local storm report, May 19, 4:36 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 436 PM CDT TUE MAY 19 1998 TIME(CDT) .....CITY LOCATION..... ST ...EVENT/REMARKS... DATE(CDT) ....COUNTY LOCATION.... 0432 PM 2 N GENESEO IL 0.75 INCH HAIL 05/19/98 HENRY DIME SIZED HAIL
Local storm report, May 19, 4:36 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 436 PM CDT TUE MAY 19 1998 TIME(CDT) .....CITY LOCATION..... ST ...EVENT/REMARKS... DATE(CDT) ....COUNTY LOCATION.... 0432 PM 2 N GENESEO IL 0.75 INCH HAIL 05/19/98 HENRY DIME SIZED HAIL
Local storm report, May 19, 4:38 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 438 PM CDT TUE MAY 19 1998 TIME(CDT) .....CITY LOCATION..... ST ...EVENT/REMARKS... DATE(CDT) ....COUNTY LOCATION.... 0425 PM CONESVILLE IA 1.75 INCH HAIL 05/19/98 MUSCATINE GOLF BALL SIZED HAIL
Local storm report, May 19, 4:38 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 438 PM CDT TUE MAY 19 1998 TIME(CDT) .....CITY LOCATION..... ST ...EVENT/REMARKS... DATE(CDT) ....COUNTY LOCATION.... 0425 PM CONESVILLE IA 1.75 INCH HAIL 05/19/98 MUSCATINE GOLF BALL SIZED HAIL
Local storm report, May 19, 4:49 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 449 PM CDT TUE MAY 19 1998 TIME(CDT) .....CITY LOCATION..... ST ...EVENT/REMARKS... DATE(CDT) ....COUNTY LOCATION.... 04B45 PM GENESEO HILLS IL 2.75 INCH HAIL 05/19/98 HENRY BASEBALL SIZED HAIL 0455 PM ATKINSON IL 60 MPH WINDS 05/19/98 HENRY
Local storm report, May 19, 4:49 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 449 PM CDT TUE MAY 19 1998 TIME(CDT) .....CITY LOCATION..... ST ...EVENT/REMARKS... DATE(CDT) ....COUNTY LOCATION.... 04B45 PM GENESEO HILLS IL 2.75 INCH HAIL 05/19/98 HENRY BASEBALL SIZED HAIL 0455 PM ATKINSON IL 60 MPH WINDS 05/19/98 HENRY
The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 4:10 PM CDT | Severe Thunderstorm Warning | DVN | Rock Island | 35 min |
| May 19, 4:18 PM CDT | Severe Thunderstorm Warning | DVN | Henry, Whiteside | 62 min |
| May 19, 4:58 PM CDT | Tornado Warning | DVN | Bureau | 47 min |
| May 19, 5:19 PM CDT | Tornado Warning | DVN | McDonough | 51 min |
| May 19, 5:43 PM CDT | Severe Thunderstorm Warning | DVN | Putnam | 52 min |
| May 19, 6:11 PM CDT | Severe Thunderstorm Warning | DVN | McDonough | 49 min |
Nearby
Tornado Warnings in Illinois, 1998Every tornado warning in 1998Tornadoes in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.